Drought, Phillips
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Phillips forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -99.347 (the zone’s center; the record gives no point)
S. Drought Monitor, September 2013 marked the 16th-consecutive month of D2 Severe (or worse) Drought within this six-county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
According to the U.S. Drought Monitor, September 2013 marked the 16th-consecutive month of D2 Severe (or worse) Drought within this six-county portion of North Central Kansas, continuing one of the most notable droughts since the 1950s. However, there was positive news as the overall coverage and severity of drought continued to dwindle and shift westward. Over the course of the month, the U.S. Drought Monitor reflected one-category improvement across much of the area, thanks in large part to a widespread 1.00-2.50 rainfall late in the month on the 27th that especially targeted Phillips and Rooks counties. The resultant above normal monthly rainfall in primarily western portions of the local area was quite welcome, and targeted those places that needed it most based on long-term precipitation deficits. According to the U.S. Drought Monitor at month's end, the entire six-county area was void of not only category D4 Exceptional Drought (the worst-possible category) but also D3 Extreme Drought, for the first time since July 2012. Nonetheless, the lingering effects of longer-term dryness kept D2 Severe Drought intact across northwestern Phillips and far western Rooks counties. Meanwhile, category D1 Moderate Drought prevailed across southeastern Phillips, northwestern Smith and the majority of Rooks counties. On the somewhat better-off side of things, category D0 Abnormally Dry conditions (considered to be one category better than true drought) prevailed across most of Smith, western Osborne and northern Jewell counties. Across eastern portions of the area, the coverage of locations depicted to be void of all drought or abnormally dry conditions increased during September, not only including all of Mitchell County as before, but now also including the majority of Osborne and Jewell counties.
Reports from around 20 NWS Cooperative Observers, and also radar-derived estimation, revealed that at least 60 percent of the local area registered below normal September precipitation, while the greatest concentration of above normal amounts focused within Phillips and Rooks counties (based on September normals that range from around 1.70 in the west to around 2.60 in the east). Per a combination of NWS cooperative observers and CoCoRaHS observers, a few of the highest September precipitation totals featured 4.85 at Logan, 4.65 just northwest of Prairie View , 4.49 at Plainville and 4.22 at Jewell. On the opposite, drier side of the spectrum were sites such as Lovewell Dam (1.22 ), two miles southwest of Alton (1.44 ) and Beloit (1.48). In between these wettest and driest extremes, the majority of the six-county area reported September rainfall totals somewhere between 1.50-3.25, including stations in or near Mankato, Smith Center and Natoma.
Focusing on the longer-range picture of year-to-date precipitation (Jan. 1-Sep. 18), most of the six-county area stood somewhere between 70-105% of normal, with Phillips County clearly the overall-driest, including only 64% of normal at Phillipsburg. In contrast, Mitchell County remained the overall-wettest, featuring 106% of normal at Beloit. The USDA Kansas Crop Progress and Condition Report for the week ending September 15th indicated that topsoil moisture within the north central district had recently degraded, now rating 48% short or very short, compared to 25% short or very short in mid-August. Over that same four weeks, subsoil moisture had also degraded from 44% to 64% short or very short. The state-averaged corn crop rated 39% good to excellent and 33% poor to very poor, only a slight degradation since mid-August. Soybeans across Kansas also degraded a bit, now rating 48% good or excellent versus 61% in mid-August. State-averaged range and pasture conditions checked in 37% poor or very poor, only a 2% downgrade since August 18th. Stock water supplies also degraded slightly, rating 29% short or very short and 69% adequate, compared to 25% short or very short four weeks prior.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 31, 11:42 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1242 AM CDT SUN SEP 1 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 215 PM CDT SAT AUG 31 2013 THE PRIMARY FORECAST CONCERN WILL CENTER AROUND THE CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AS A SFC COLD FRONT TRACKS ACROSS THE FORECAST AREA FROM NORTHWEST TO SOUTHEAST. THE GOOD NEWS IS THAT THIS COLD FRONT WILL FINALLY BRING SOME RELIEF FROM THE HEAT BEGINNING ON SUNDAY...IN ADDITION TO CARRYING WITH IT A DECENT CHANCE OF SOME NEEDED PRECIPITATION THIS EVENING. MLCAPE VALUES OF 2000 TO 2500 J/KG ALONG WITH DEEP LAYER SHEAR OF 30 TO 35 KTS IS INDICATIVE OF A POTENTIALLY SEVERE THUNDERSTORM ENVIRONMENT. A COOL FRONT TRACKING ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST WILL ACT AS A LIFTING MECHANISM. THERE WILL ALSO BE AN UPPER LEVEL TROUGH OVERHEAD...ALTHOUGH MOST OF THE DYNAMIC ENERGY WITH THIS TROUGH WILL BE WELL TO OUR NORTHEAST ACROSS MINNESOTA INTO SOUTHEASTERN SOUTH DAKOTA. GIVEN THE BETTER UPPER SUPPORT BEING WELL TO OUR NORTHEAST...WILL JUST CALL FOR ISOLATED TO SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING RATHER THAN ANYTHING WIDESPREAD. CONVECTION WILL LIKELY FORM TO OUR NORTHWEST AND WEST LATE THIS AFTERNOON AND MOVE INTO OUR NORTHWESTERN ZONES AFTER 6 PM WITH THE BEST CHANCE OF THUNDERSTORMS IN THE TRI CITIES BETWEEN 7 PM AND 11 PM. THUNDERSTORMS WILL CONTINUE TO TRACK SOUTHEAST INTO NORTHERN KANSAS DURING THE LATE EVENING AND EARLY MORNING HOURS. SUNDAY...THE COLD FRONT WILL BE WELL SOUTH OF OUR FORECAST AREA AND HIGH TEMPERATURES WILL BE A GOOD 10 OR MORE DEGREES COOLER THAN TODAY. IN ADDITION...IT WILL BE LESS HUMID AND ONCE AGAIN DRY. HIGH TEMPERATURES SHOULD RANGE FROM THE LOWER 80S NORTH OF HIGHWAY 92 TO THE UPPER 80S ACROSS NORTHERN KANSAS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 215 PM CDT SAT AUG 31 2013 DRY CONDITIONS ARE FORECAST ACROSS OUR AREA FOR THE MOST PART DURING THE LONG TERM FORECAST PERIOD. THAT BEING SAID...THERE STILL APPEARS TO BE A CHANCE FOR MEASURABLE PRECIPITATION OVER NORTHERN PORTIONS OF OUR AREA WEDNESDAY NIGHT AS SUBTLE THERMAL ADVECTION ALONG THE AXIS OF A WEAK LOW LEVEL JET DEVELOPS ACROSS THE AREA. ALLBLEND RESPONDED BY PRESENTING ~20% POPS FOR LOCATIONS GENERALLY NORTH OF I-80 AND THESE POPS WERE LEFT UNCHANGED FOR THE MOST PART. ALLBLEND ALSO PROVIDED ~20% POPS TO OUR SOUTHWEST FOR NEXT SATURDAY...LIKELY INFLUENCED BY THE EC WHICH PRESENTS PRECIPITATION TO PORTIONS OF THE AREA DUE TO THE EMERGENCE OF A MID LEVEL PERTURBATION. THE POPS FOR SATURDAY WERE ALSO LEFT UNCHANGED FOR THE MOST PART. MONDAY APPEARS AS THOUGH IT WILL BE THE COOLEST DAY OF THE LONG TERM FORECAST PERIOD AS WEAK SURFACE RIDGING LINGERS OVER THE REGION. HIGH TEMPERATURES IN THE 80S ARE FORECAST ACROSS MUCH OF THE AREA FOR MONDAY AS A RESULT. LOW LEVEL RETURN FLOW AND RESULTANT THERMAL ADVECTION HOWEVER SHOULD PROMOTE WARMER WEATHER TO FINISH THE FORECAST PERIOD...WITH AFTERNOON HIGHS GENERALLY IN THE LOW TO MID 90S CURRENTLY FORECAST TUESDAY THROUGH SATURDAY. && .AVIATION...(FOR THE 06Z KGRI TAF THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1235 AM CDT SUN SEP 1 2013 COULD STILL SEE A SHRA OR TSRA DEVELOP NEAR THE TERMINAL OVER THE NEXT COUPLE OF HOURS AHEAD OF THE APPROACHING COLD FRONT...AND KEPT A VCTS AND CB IN THE TAF UNTIL 01/09Z TO COVER THIS. ONCE THE FRONT REACHES THE TERMINAL...EXPECT AN ABRUPT SHIFT IN WINDS TO A MORE NORTHERLY DIRECTION. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO PREVAIL AFTER 01/09Z...WITH GUSTY NORTHERLY WINDS POSSIBLE DURING THE AFTERNOON HOURS LATER TODAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...WESELY LONG TERM...BRYANT AVIATION...SAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 704 PM CDT SAT AUG 31 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 704 PM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE PRIMARY HAZARDS FROM THE STORMS WILL BE QUARTER SIZE HAIL AND WIND GUSTS NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA...PRIMARILY NORTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1057 PM CDT SAT AUG 31 2013
NEZ046-061-010445-
BUFFALO NE-SHERMAN NE-
1057 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERMAN AND
NORTHWESTERN BUFFALO COUNTIES UNTIL 1145 PM CDT...
AT 1057 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF ANSLEY...OR 33 MILES NORTHEAST
OF LEXINGTON...MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LITCHFIELD...
MILLER...
HAZARD...
PLEASANTON...
RAVENNA...
POOLE...
LAT...LON 4105 9888 4092 9895 4087 9912 4089 9942
4105 9942 4105 9922 4115 9922 4116 9921
4117 9904
TIME...MOT...LOC 0357Z 315DEG 29KT 4117 9941
ROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 PM CDT SAT AUG 31 2013
NEZ060-072-010500-
DAWSON NE-GOSPER NE-
1126 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHERN
DAWSON COUNTIES UNTIL MIDNIGHT CDT...
AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JOHNSON LAKE...OR 9 MILES SOUTHWEST OF
LEXINGTON...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
JOHNSON LAKE...
ELWOOD...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 230 AND 237.
LAT...LON 4072 10006 4079 9997 4079 9981 4068 9965
4058 9966 4060 9998 4062 9999 4069 9999
4069 10004
TIME...MOT...LOC 0427Z 313DEG 17KT 4071 9988
ROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1159 PM CDT SAT AUG 31 2013
NEZ072-073-010530-
GOSPER NE-PHELPS NE-
1159 PM CDT SAT AUG 31 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHELPS AND EASTERN
GOSPER COUNTIES UNTIL 1230 AM CDT...
AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BERTRAND...OR 16 MILES NORTHWEST OF
HOLDREGE...MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BERTRAND...
LOOMIS...
LAT...LON 4059 9953 4048 9949 4036 9964 4053 9989
4059 9970 4066 9968
TIME...MOT...LOC 0500Z 304DEG 21KT 4054 9964
ROSSISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1240 AM CDT SUN SEP 1 2013
NEZ074-083-084-010600-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
1240 AM CDT SUN SEP 1 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...
NORTHEASTERN HARLAN AND WESTERN FRANKLIN COUNTIES UNTIL 100 AM CDT...
AT 1238 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOLDREGE...MOVING SOUTHEAST AT
20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
AT 1235 AM...A WIND GUST OF 52 MPH WAS MEASURED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WILCOX...
RAGAN...
AXTELL...
HILDRETH...
MINDEN...
FRANKLIN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4035 9919 4036 9918 4052 9918 4052 9893
4007 9893 4014 9918 4035 9941
TIME...MOT...LOC 0540Z 294DEG 18KT 4047 9941
HALBLAUBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1246 AM CDT SUN SEP 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 AM TSTM WND GST HOLDREGE AIRPORT 40.45N 99.34W
09/01/2013 M54 MPH PHELPS NE AWOS
&&
HALBLAUBThe national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476728, 476729, 478703.